Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Goodland, KS

July 10, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 2:22 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 2:22 PM MDT (20:22 UTC)
Expired
Jul 10, 2000, 3:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:40 PM MDTHail 0.75Kit Carson, CO
Jul 10, 2:40 PM MDTHail 0.88Kit Carson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KGLD 102022
SVRGLD
COC017-102115-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF KIT CARSON...OR ABOUT 18 MILES
  WEST OF CHEYENNE WELLS...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...WILD HORSE AND AROYA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 3863 10315 3863 10262 3902 10258 3903 10316

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:22 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 10, 11:22 AM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT MON JUL 10 2000

ATTM A WEAK COOL FRONT HAD DRIFTED INTO THE NORTHERN FA AND SEEMED
TO HAVE STALLED. TEMPERATURES HAD BEEN SLOW TO RECOVER WITH THIS
MORNINGS CLOUD COVER AND SHOWER ACTIVITY BUT IN THE SE CWA...
TEMPERATURES WILL RISE WELL INTO THE 90S IN ABUNDANT SUNSHINE.
COMBINING THESE 90S DEGREE TEMPERATURES WITH DEW POINTS AROUND 70...
DANGEROUSLY HIGH HEAT INDICES WILL RISE TO 105 THIS AFTERNOON.
THEREFORE I HAVE LOWERED AFTN TMPS SLIGHTLY ACRS THE NORTHERN
2/3RDS OF THE FA WHILE INCLUDING HEAT INDICES AROUND 105 FOR THE SE
CWA.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 10, 10:08 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH THICK
                                          TREE BRANCHES DOWN.
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 to 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PU"BLIC.

DORN
N
Local storm report, Jul 10, 10:15 AM MDT, 4 hours 7 minutes before
LSRGLD

PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
                                          PUBLIC.

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH DIAMETER
                                          TREE BRANCHES DOWN
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 TO 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PUBLIC.

DORN
N
Local storm report, Jul 10, 10:15 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NORTON                    KS   1 INCH HAIL
07/09/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0915 PM    5 S JENNINGS              KS   WIND DAMAGE
07/09/00   DECATUR                        ROOF BLOWN OFF OF A
                                          FARM BUILDING INTO
                                          HOUSE. REPORTED BY
                                          PUBLIC.

0955 PM    SELDEN                    KS   .75 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    2 N NORTON                KS   WIND DAMAGE
07/09/00   NORTON                         1 1/2 TO 2 INCH DIAMETER
                                          TREE BRANCHES DOWN
                                          REPORTED BY PUBLIC.

1025 PM    6 W SELDEN                KS   1 INCH HAIL
07/09/00   SHERIDAN                       REPORTED BY PUBLIC.

1030 PM    22 SW OBERLIN             KS   60 TO 70 MPH TSTM GUST
07/09/00   DECATUR                        REPORTED BY PUBLIC.

1030 PM    8 W LEOVILLE              KS   1.75 INCH HAIL
07/09/00   DECATUR                        REPORTED BY PUBLIC.

0100 AM    3 NE FLAGLER              CO   60 MPH TSTM GUST
07/10/00   KIT CARSON                     REPORTED BY PUBLIC.

DORN
N
Special weather statement, Jul 10, 10:45 AM MDT, 3 hours 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON JUL 10 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

A WEAK COLD FRONT DRIFTED INTO NORTHWEST KANSAS THIS MORNING AND
WILL BECOME STATIONARY NEAR A NORTON KANSAS TO NEAR BURLINGTON
COLORADO LINE. LATER THIS AFTERNOON IT WILL BEGIN TO MOVE SLOWLY
NORTHEAST AS A WARM FRONT. ALSO A WEAK LOW PRESSURE TROUGH IN
SOUTHWEST KANSAS WILL BEGIN TO MOVE SLOWLY NORTH THIS AFTERNOON.
THESE TWO BOUNDARIES ARE EXPECTED TO ACT AS TRIGGERS FOR THUNDERSTORM
DEVELOPMENT.

FURTHER A SERIES OF UPPER AIR DISTURBANCES WILL MOVE FROM WEST TO
EAST FROM FAR EAST COLORADO ACROSS NORTHWEST KANSAS LATE THIS
AFTERNOON INTO THE EVENING. THE COMBINATION OF ALL THE ABOVE WITH
PLENTY OF MOIST AIR AVAILABLE WILL RESULT IN SCATTERED THUNDERSTORMS
OVER THE AREA BEGINNING THIS AFTERNOON. THE STRONGEST STORMS ARE
EXPECTED TO OCCUR NEAR AND NORTH OF A LINE FROM WILD HORSE COLORADO
TO NEAR SHARON SPRINGS KANSAS TO GOVE AND THEN TO HILL CITY KANSAS.
HAIL TO NEAR ONE INCH AND GUSTY WINDS TO NEAR 50 MPH ARE LIKELY WITH
THE STRONGER STORMS.

RJC
Special weather statement, Jul 10, 11:15 AM MDT, 3 hours 7 minutes before
KSZ016-029-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MDT MON JUL 10 2000

...HOT AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON ACROSS
PORTIONS OF NORTHWEST KANSAS...
AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE UPPER 90S AND
COMBINING THIS WITH RELATIVE HUMIDITIES IN THE 40S...HEAT INDICES
WILL REACH AROUND 105 DEGREES. THIS AREA OF DANGEROUSLY HIGH HEAT
INDICES WILL BE SOUTHEAST OF A LENORA KANSAS TO RUSSELL SPRINGS
LINE.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING
PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT
COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR CONDITIONED
FACILITIES.

$i$

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:47 AM MDTSevere Thunderstorm WarningGLDKit Carson58 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Jul 10, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.